Utah, 2019

Avalanche in Utah, February 9, 2019

February 9, 2019 · NWS SLC · 1 event in 1 county or zone

Three snowmobilers near Chalk Creek triggered an avalanche and one of them was killed in the accident.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Three snowmobilers near Chalk Creek triggered an avalanche and one of them was killed in the accident.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Feb 9, 9:25 AM MST, 3 hours 35 minutes earlier.

Area forecast discussion, Feb 9, 9:25 AM MST, 3 hours 35 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
925 AM MST Sat Feb 9 2019

.SYNOPSIS...A weak storm system will pass through the region today.
A second stronger and colder storm system will impact much of
Utah Sunday into Sunday night, then continue across northern Utah
Monday. The active pattern will continue across the area later in
the week as a new storm system crosses the state on Thursday.

&&

.DISCUSSION...
A weak wave continues to approach from central California, ejecting
northeast as a deeper closed low descends off the Pacific
Northwest coast. This wave will bring the passage of a cold front
as it passes overhead late this afternoon and this evening. Ahead
of the cold front, non-inverted areas will see the potential for
gusty winds especially southern and central Utah. Northern closed
valleys which have a deep snowpack will struggle to warm up once
again. By sunset, there is a potential of minor valley/bench
accumulations, with up to 2 inches of snow in the mountains.

Afternoon package will focus on tomorrow's cold front and the
subsequent trough passage Sunday night into Monday morning.

&&

.PREVIOUS DISCUSSION...
A decaying shortwave moving into central California early this
morning will eject quickly to the east-northeast as a much
colder/stronger upper low drops south along the Pacific Northwest
coast. The ejecting shortwave will still have enough
thermal/dynamic support for lift to generate some light snow
across western/northern Utah this afternoon and evening.

The aforementioned upper low will turn east into Oregon/northern
California later today, then continue east and evolve into an open
trough as it cross the Great Basin Sunday through Sunday night.
The well-defined surface cold front associated with the upper
trough will reach far northwest Utah Sunday morning. This front
will strengthen a bit as it crosses northern Utah through mid-
afternoon. Strong low-level frontogenic forcing, increasing
dynamic support from the advancing trough and an upper jet segment
over northern Utah will generate fairly strong convection
concentrated along the near 700mb baroclinic zone late Sunday
morning through the afternoon.

Convection will weaken as a bit as the main trough moves across
the state Sunday evening. The areal extent of precip will by and
large decrease during the evening behind the trough passage. The
one exception will be across the far north where moist low-level
warm advection will redevelop underneath the mid-level cold pool
late Sunday night/early Monday. This synoptic situation would be
favorable for steady snow and significant accumulations over the
northern Wasatch range and adjacent valleys. Have issued a winter
storm watch for the northern Wasatch range and the Cache valley
beginning Sunday afternoon with the frontal passage and continuing
through mid-evening Monday. Farther to the south the southern
Wasatch and western Uintas will also be in favorable setup to
continue accumulating snows, though amounts looks to be slightly
less and the duration of the event somewhat shorter than points
to the north.

A low amplitude ridge moving east across the region will nudged
precip north of the state by late Monday night. Increasing low-
level southwest flow aloft will bring somewhat warmer air into
southern/central Utah Tuesday. Looking at warmer temps Tuesday
for the southern/central portions of the state, with the north
staying a bit cooler due to new snow cover and less warming aloft.

Weak ridging in place will quickly break down with another trough
feature moving into the Great Basin from the West Coast late
Wednesday. Model guidance continues to be out of sync timing-wise
and location for the next few troughs. However, compared to 24
hours ago, the Thursday storm system does seem to be within 3-6
hours of one another among model solutions and the location of the
trough passage is much more lined up. Confidence is increasing in
this system. Winds ahead of the trough should be elevated out of
the southwest with once again warm advection and a good tropical
moisture tap before the northwest frontal passage shift later on
Thursday. Temperatures aloft once again cool drastically behind
the front to near -16C. Model guidance continues to be all over
the place for specific details, but the system as a whole looks
fast moving.

Looking bigger picture minded, the extended forecast period is quite
active and remains that way. There remains brief ridging in between
storm systems depicted by forecast models but the period of time
between waves is becoming shorter and shorter as we head into the
last half of February.

&&

.AVIATION...
Expect ceilings at the SLC terminal to gradually lower by 18Z to
near 7000 feet AGL. Occasional snow showers in the vicinity may
briefly lower ceilings to near 4000 feet between 18Z-03Z.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Winter Storm Watch from Sunday afternoon through Monday evening
     for UTZ001-007.

WY...None.
&&

PUBLIC...10/Conger/Dewey
AVIATION...Kruse

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Feb 9, 5:42 AM MST, 7 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
542 AM MST Sat Feb 9 2019

UTZ001>016-019>021-517-518-WYZ021-101300-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
542 AM MST Sat Feb 9 2019

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

A weak weather disturbance will move west to east across the
outlook area this afternoon and evening. Minimal accumulations are
expected in the northern and western valleys, with mountain
accumulations confined mainly to the northern mountains.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A cold Pacific storm system will move across the Great Basin
Sunday through Sunday night. The cold front associated with this
storm will reach northwest Utah early Sunday, then continue east
across the state through Sunday evening. Showers along with a few
thunderstorms will generate significant snow accumulations across
mainly the western and northern portions of the outlook area
through Sunday evening.

Far northern Utah and southwest Wyoming will see snow continue
Monday through early Monday evening. Heavy snows will be possible
for the northern Wasatch range and the adjacent higher valleys
through around mid-evening on Monday.

High pressure will bring a short break to the snow for Tuesday
through the day on Wednesday. Snow will return for late in the
week. The potential for heavy snow will exist, especially for the
northern and western portions of the outlook area.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

Event by event

1 avalanche. Local standard time, as filed.

Avalanche, Cache Valley/Utah

When
February 9, 1:00 PM MST to 3:18 PM MST
Where
Cache Valley/Utah forecast zone
Reported by
Other Federal Agency

Three snowmobilers were riding near Chalk Creek when one of them triggered a 1000- foot-wide avalanche and was buried in the snow. The other two snowmobilers immediately began search and rescue operations and located the buried snowmobiler after approximately 30 minutes. The buried snowmobiler was dug out of the snow and was found breathless, CPR was initiated and life flight helicopters were dispatched to the scene and arrived within 40 minutes. The snowmobiler was taken to Evanston Hospital and pronounced dead due to traumatic injury.

What these are

Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2019Every state in 2019This day in weather historyWarnings in Utah, February 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 809943.